Gordon D. Schiff, MD; Hemant K. Hegde, MD; Lisa LaCloche, RN; Daniel O. Hryhorczuk, MD, MPH
Objective: To identify preventable factors contributing to inpatient theophylline toxicity.
Design: Case series.
Setting: Tertiary care public hospital.
Patients: Forty consecutive adult inpatients (mean age, 56.5 years) with theophylline levels > 140 µmol/L (25.0 mg/L).
Measurements and Main Results: A retrospective chart audit was done. Toxicity was produced in 27 of 40 patients by inpatient or emergency department theophylline administration. Management errors found included delay (> 10 hours) in taking action from time toxic blood levels were drawn (20 patients), inappropriately high dosing of patients with congestive heart failure (17 patients), failure to recognize obvious symptoms (16 patients), recurrent toxicity (11 patients), additional emergency department treatment of already toxic patients (7 patients), overlap of intravenous and oral therapy (6 patients), patient discharged with no physician awareness of toxicity or dosage change (5 patients).
Conclusions: A set of recurring management errors was identified as contributing to inpatient theophylline toxicity. Effective preventive mechanisms could have prevented most toxicity and associated morbidity. Theophylline's overall risk-benefit ratio in the inpatient setting may be less than that measured in well-controlled studies of the drug's efficacy because of these management errors.
Learn more about subscription options.
Register Now for a free account.
Schiff GD, Hegde HK, LaCloche L, Hryhorczuk DO. Inpatient Theophylline Toxicity: Preventable Factors. Ann Intern Med. 1991;114:748–753. doi: 10.7326/0003-4819-114-9-748
Download citation file:
Published: Ann Intern Med. 1991;114(9):748-753.
Emergency Medicine, Hospital Medicine.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only